There are so many of you on this board who know alot about B12, so I thought I'd ask this. Does moderately strenuous exercise greatly increase your use of B12? Meaning you need more when you're exercising?
I ask because I've started running again, which is great, but I've noticed that my B12 shots don't last as long - meaning I am noticing pins and needles, and an increased heart rate again a week before my shots are due.
This could also mean my hemolytic anemia is back, I realize. Sometimes it's hard to say what is causing what. But I always forget to ask my dr. about B12 needs and exercise.
any input you guys have would be greatly appreciated.
Well B12 is the gas for nerve function so I think the answer would be yes you would use more with exercising. Shoot just thinking uses B12. I didn't know about the sweating thing - thanks for the info.
I have been exercising now for 8 months everyday walking 3 1/2 - 4 1/2 miles. I have noticed two things - one that I really look forward to injection day and 2 -if I don't walk I even notice some strong electric shock feelings. Bitter sweet I guess.
Prior to exercising my numbers increased by 50 points a month. I am due for my 6 month follow up in December and very anxious to see how my B12 levels were affected with the full six months of exercise. I will keep you posted on my little scientific experement.
Yes, I'll be interested to hear how it goes as well. I just got my shot today and the nagging headache I've had for the past three days is gone.
It makes sense that we would use it up quicker, especially for those of us with low iron stores and low or borderline low hemoglobin. I had a racing heart last night - `120 beats per minute. We'll see if it happens tonight now that I've had my shot. I think it's related, but we'll see. Nobody has been checking my B12 levels, so I have to just go by my symptoms.
My appointment was today and guess what - I lost 75 points on my B12 level in six months.
Dr. said your numbers are good 703 keep going. I was shocked because I knew that I dropped so he looked back and just like I said my number six months prior was 777. Not the right direction. He agreed to let me stay on shots every 2 weeks and keep exercising but to cut back a little. He was surprised that I could really feel the difference. Proves the point that until you have gone thru it yourshelf you just really can't fully understand just what each of us is going thru. Thankfully we have each other and this web site.
So the answer is YES, exercise does make a difference. I will continue the injections every two weeks but I intend to cut back a little on the exercise in hopes to find a happy balance between the two. Now I know why the tingles and vertigo have been coming back.
And for those of you who suffered weight gain - good news 13lbs gone in six months.
Just came upon this posting. I have also been told I am B 12 deficient and I am being worked up as to why. So far my cells have shown to be enlarged and I have tested positive to parital cell antibodies but not to IF antibodies.
My B12 started at 252 and I did some loading doses. after the loading doses my level was 1250. I went to monthly shots and by week 2 I felt that I could use another shot but went another 2 weeks till a blood test. That test came back at 703 so I dropped 550 points in alittle under a month and I was really able to feel it. After the blood test I had another shot and the symptoms I have been having have subsided.
I am very confused over this whole situation as no doctor has been able to tell me exactly what is going on. Most give me the feeling it is in my head.
I will keep reading the posts to continue to learn.
When you do the B12 injection your numbers are elevated for the first two weeks. I read somewhere that the injection goes into the blood stream and then the liver starts to store the extra. Right at 2 weeks the amount in your blood stream will drop dramatically and only then do you really find out the level your liver is storing. I have to time my blood work as close to the day I do my injections that way we get a more accurate reading of the levels in my system.
I agree with you - you can't explain it but you know when you’re dropping. I was getting upset wondering if something else was wrong with me but when I hear the numbers I knew exactly what it was. I have done a shot each week since and I already feel the difference.
Have they found why you’re not absorbing the vitamin?
Thank you for your reply IamUnique. What do you mean when you say you time your blood test. Do you take a test before or after a injection? I would like to get to monthly injections, but as you said I can feel the difference after two weeks.
Had a GI workup last week, awaiting the biopsy results. One doctor said I had PA due to the paritial antibodies the other said that my thyroid is the cause. I have been treated for graves and have been hyper and hypo for the last year not being able to get my thyroid numbers right. My synthroid was changed again last week.
I am still trying to learn about PA and its relation to thyroid problems.
I will continue to troll these boards and the PA boards for information.
You should get the blood work done prior to your shot but as close to prior as possible - especially if you do two week injections like I do. I have recently proved that I will not be able to go to monthly injections since I won’t be able to keep my levels up if I do. If you do monthy inections I would make sure it's two weeks or more after the injection and try to always have it tested at the same time.
I take it they are testing you for celiac - by the way I have it as well, double whammy.
My thyroid so far is fine but because of the PA the doctor checks my levels every six months. If I see him in the interim with any symptoms they rerun the thyroid tests right away. So apparently it’s very common to have both.
There's another site but you have to search the internet using: Pernicious Anaemia
I found it helpful as well.
Hang in there because it takes a while to get over the symptoms even after your numbers are where you want them.
Thank you IamUnique. Have not received my test results yet, probably due to the holiday. Can you please tell me what level (number) you feel best at?? I am getting from the doctors that since my level is 700 after my shot I am imagining the symptoms I am having. (breathless,palpitations,severe fatigue, joint pain) I think that I feel best when my B12 is over 1000. Has this happened to you and what is a good B12 level. I am afraid that they will not prescribe anymore B12, but I do feel better after taking it.
Ubsueg: So far the highest I have gotten to is 773 and I was feeling pretty good then. With that being said however, the damage that B12 does to the body takes a min of 6 months to a year to repair. I am 1 1/2 years into replacement therapy - I will say that the first 6 months I made the most improvement. During the next six months the vertigo, visual and tingle feelings eased up a bit more. Unfortunately since I went so long before treatment I am left with some permanent nerve damage.
It's a strange process as you go thru it and does take some maintenance for the remainder of our lives. Personally I keep a journal and discuss the things I noticed or any questions I have with my doctor. My open communication with him has been one of my saving graces.
One of the best pieces of advice I can give is that this condition requires a balanced lifestyle. To much physical/mental activity or sensory stimulation will have noticeable effects on your nervous system. I am careful to stay away from large noisy crowds when possible and when not I take them in small doses. You eventually learn to read what your body tells you it likes or doesn't and then you work in those parameters.
Good luck and keep in touch - I hope this helps you.
Thank you IamUnique for your advice.
I do find you are right about over exertion and over stimulation. The hard part is accepting this and changing my lifestyle. I have been diagnosed with PA only the end of august and started my injections then.
I am still in the learning stages and will continue to read advice from others that have been dealing with this longer than I.
The other thing to remember is that B12 needs folic acid and potassium and the other B vitamins to be in synch to be properly absorbed. So if you're getting B12 shots but you're low in potassium or other B vitamins, the B12 may not be getting used properly. It has to all be in synch. And it takes a long time to get it all working. I feel best over 1000. It's been over a year since they found my low B12, and I still really push it when I go more than 3 weeks for a shot, especially if I have a cold.
I'd stay on 2 week shots as long as you can. Have you had folic acid levels checked as well? Many of the symptoms are similiar. I have hemolytic anemia and that's how all my levels became depleted.